Hurricane (Typhoon), Coastal Broward
- When
- July 8, 4:00 PM EST to July 10, 12:00 PM EST
- Where
- Coastal Broward forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 26.152, -80.456 (the zone’s center; the record gives no point)
As Hurricane Dennis moved through the northwest Caribbean Sea and southeast Gulf of Mexico the outer fringes affected south Florida. mainly from Friday afternoon through Saturday afternoon.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
As Hurricane Dennis moved through the northwest Caribbean Sea and southeast Gulf of Mexico the outer fringes affected south Florida. Several strong squalls moved across the area...mainly from Friday afternoon through Saturday afternoon. Overall damage across south Florida was minor and consisted mostly of uprooted trees or tree limbs blow down causing some damage to structure roofs...vehicles and power lines. FP&L estimated power outages to 463,000 customers. There was one known direct death...a man who drowned on Thursday afternoon in a likely rip current off of Hollywood Beach. An indirect death occurred in Fort Lauderdale when a man was electrocuted after stepping on a downed power line.Peak wind gusts at land locations included 69 mph at Miami Beach...68 mph at Flamingo...67 mph at Opa Locka Airport...64 mph at Tamiami Airport...58 mph at North Perry Airport...54 mph at Naples Airport...53 mph at Virginia Key...51 mph at Miami International Airport...50 mph at Pompano Beach Airport and 47 mph at For Lauderdale-Hollywood International Airport. Over water, a peak gust of 84 mph was measured at the C-MAN station at Fowey Rocks Light.Mostly minor coastal flooding was observed. Along the southwest Florida coast the maximum storm surge was 2.6 feet with a maximum storm tide of 4.2 feet measured at Naples Pier. Along the southeast Florida Coast the maximum surge was less than one foot.Rainfall flooding was mostly minor with official rainfall amounts for the 72 hour period from Friday through Sunday ranging from one to nearly seven inches with an average of two to four inches across much of south Florida. The peak amount was 6.89 inches in Perrine with 5.03 inches in Hollywood and 4.36 inches at Fort Lauderdale.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 8, 1:51 PM EST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
251 PM EDT FRI JUL 8 2005
.DISCUSSION...WIND OBSERVATIONS FROM THE SOUTHEAST FLORIDA COAST
WERE STEADILY CLIMBING TO AROUND 20 KNOTS AT MOST LOCATIONS WITH
GUSTS TO 28 KNOTS IN MANY PLACES. RADAR AT 2 PM INDICATED GUSTY
SQUALLS SLOWLY SPREADING NORTHWARD FROM THE KEYS INTO EXTREME
SOUTHERN PORTIONS OF RURAL MAINLAND MONROE AND MIAMI-DADE
COUNTIES. PEAK WIND GUSTS HAVE EXCEEDED 50 KNOTS AT BOTH MOLASSES
REEF AND SOMBRARO KEY AS THESE SHOWERS TRACKED ACROSS THE FLORIDA
KEYS. THESE HIGHER WINDS AND MORE CONCENTRATED SHOWERS WILL SPREAD
NORTHWARD TO MIAMI AND MARCO ISLAND EARLY THIS EVENING...WITH
DETEIRORATING CONDITIONS SPREADING ACROSS THE REMAINDER OF SOUTH
FLORIDA BY AROUND MIDNIGHT OR LATER AS THE CENTER OF HURRICANE
DENNIS EMERGES OFF THE CUBAN COAST INTO THE SOUTHEASTERN GULF OF
MEXICO. FOR THIS REASON...A WIND ADVISORY WILL BE ISSUED SHORTLY
FOR THOSE PORTIONS OF SOUTH FLORIDA LACKING A TROPICAL STORM
WARNING.
THE STRONG WINDS WILL LEAD TO AN ELEVATED TORNADO THREAT
BEGINNING THIS EVENING...BUT INCREASING THROUGH THE NIGHT AND
MAXIMIZED ON SATURDAY. SHEAR PROFILES BECOMING INCREASINGLY
FAVORABLE FOR MINI-SUPERCELLS...AND RADAR DATA HAS ALREADY
DETECTED SOME ROTATION IN THE CELLS OVER THE FLORIDA STRAITS. WITH
AFTERNOON HEATING ON SATURDAY AFTERNOON...THIS THREAT WILL HIGHEST
THEN.
THE HEAVIEST RAINFALL ACROSS SOUTH FLORIDA SHOULD REMAIN CONFINED
TO SOUTHWEST FLORIDA...ESPECIALLY FROM HOMESTEAD TO LA BELLE AND
POINTS WESTWARD WHERE WIDESPREAD RAINFALL AMOUNTS OF 3 TO 5 INCHES
ARE EXPECTED WITH LOCALIZED AMOUNTS UP TO 8 INCHES POSSIBLE. A
FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTH FLORIDA AS
ADDITIONAL TRAINING RAINBANDS CANNOT BE RULED OUT ACROSS THE
ENTIRE AREA THROUGH THE NIGHT AND ESPECIALLY ON SATURDAY.
CONDITIONS SHOULD BEGIN TO IMPROVE SATURDAY NIGHT AS DENNIS MOVES
FURTHER AWAY FROM SOUTH FLORIDA...AND NEARS THE FLORIDA PANHANDLE.
FROM MONDAY ON...WARM AND HUMID CONDITIONS WILL STICK AROUND FOR
SEVERAL DAYS AS HIGH PRESSURE REMAINS OVER THE ATLANTIC AND
CONTINUES TO PUMP THE MOIST AIR FROM THE CARIBBEAN INTO SOUTH
FLORIDA.
REFER TO THE HURRICANE LOCAL STATEMENT FOR THE LATEST ADDITIONAL INFO
ON LOCAL IMPACTS ASSOCIATED DIRECTLY WITH DANGEROUS HURRICANE
DENNIS.
&&
.MARINE...TROPICAL STORM CONDITIONS ARE EXPECTED ACROSS THE WARNED
MARINE ZONES...WITH THE STRONGEST WINDS OCCURRING OVER THE GULF
WATERS. FEW CHANGES MADE TO MARINE ZONES AS FORECAST STILL LOOKS
ON TRACK. EXPECT SMALL CRAFT ADVISORY CONDITIONS OVER THE PALM
BEACH WATERS AND LAKE OKEECHOBEE. THESE CONDITIONS WILL BEGIN TO
IMPROVE SATURDAY NIGHT...BUT MORE RAPID IMPROVEMENT IS EXPECTED ON
SUNDAY WITH NO MARINE WIND/SEA HAZARDS EXPECTED EARLY NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 81 85 80 88 / 80 80 60 50
FORT LAUDERDALE 81 85 79 87 / 80 80 60 50
MIAMI 82 84 78 88 / 80 80 60 50
NAPLES 78 84 78 90 / 90 90 70 50
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...TROPICAL STORM WARNING DADE, COLLIER, MAINLAND MONROE.
INLAND TROPICAL STORM WARNING DADE, COLLIER, MAINLAND MONROE.
WIND ADVISORY UNTIL 6 PM SATURDAY FOR PALM BEACH, BROWARD,
HENDRY, AND GLADES.
AM...SMALL CRAFT ADVISORY PALM BEACH ATLANTIC WATERS, LAKE
OKEECHOBEE.
TROPICAL STORM WARNING FOR AMZ630-AMZ651- AMZ671.
GM...TROPICAL STORM WARNING FOR GMZ656- GMZ657- GMZ676.
&&
HANDELHAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 1039 AM EDT FRI JUL 8 2005 FLZ063-066>075-091430- GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN- WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD- BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN- MAINLAND MONROE- 1026 AM EDT FRI JUL 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT ...TROPICAL STORM WARNING FOR MIAMI DADE, MAINLAND MONROE... ...AND COLLIER COUNTIES AND THE ADJACENT COASTAL WATERS... RIP CURRENTS: EAST WINDS BETWEEN 20 AND 30 MPH WILL PRODUCE A HIGH RISK OF RIP CURRENTS TODAY OVER THE ATLANTIC BEACHES. THUNDERSTORMS: SCATTERED TO OCASSIONAL SHOWERS WITH ISOLATED THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT. OCCASIONAL LIGHTNING CAN BE EXPECTED WITH THE STORMS THAT DEVELOP ALONG WITH BRIEF PERIODS OF HEAVY RAINFALL AND GUSTY WINDS. TORNADOES: THE OUTER BANDS OF HURRICANE DENNIS WILL BEGIN TO AFFECT SOUTH FLORIDA THIS AFTERNOON. A FEW TORNADOES ARE POSSIBLE WITH THESE BANDS. WATERSPOUTS: AS THE OUTER BANDS MOVE THROUGH SOUTH FLORIDA, WATERSPOUTS ARE POSSIBLE OVER THE ADJACENT COASTAL WATERS ESPECIALLY OVER THE GULF WATERS. WIND: WINDS WILL INCREASE TO TROPICAL STORM FORCE OVER THE GULF OF MEXICO WATERS LATER TONIGHT WITH THE APPROACH OF HURRICANE DENNIS. FLOODING: STORM TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES WITH LOCAL AMOUNTS OF UP TO 8 INCHES ARE POSSIBLE THROUGHOUT SOUTH FLORIDA PARTICULARLY LATE FRIDAY THROUGH FRIDAY NIGHT. THE EXTREME SOUTH PARTS OF MIAMI-DADE...ALL OF MAINLAND MONROE...AND WESTERN COLLIER COUNTIES ARE THE MOST FAVORED AREAS FOR RAINFALL TOTALS OVER 5 INCHES. FOR INFORMATION ON HURRICANE DENNIS...PLEASE REFER TO THE HURRICANE LOCAL STATEMENT ISSUED BY WFO MIAMI UNDER THE WMO HEADER WTUS82 KMFL AND PIL HLSMFL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ...HURRICANE DENNIS TO CONTINUE AFFECT SOUTH FLORIDA WEATHER SATURDAY... THE EASTERN AND SOUTHEASTERN FRINGES OF HURRICANE DENNIS WILL AFFECT SOUTH FLORIDA SATURDAY THROUGH SATURDAY NIGHT. WINDS AND FLOODING PROBLEMS WILL DECREASE SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 324 PM EDT FRI JUL 8 2005 FLZ073>075-082030- DADE METROPOLITAN-MAINLAND MONROE-WESTERN DADE- 324 PM EDT FRI JUL 8 2005 ...SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH MAINLAND MONROE AND SOUTHERN MIAMI-DADE COUNTIES... SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO MOVE WEST FROM THE ATLANTIC WATERS THROUGH MAINLAND MONROE AND SOUTHERN MIAMI-DADE COUNTIES THROUGH 430 PM. THESE STRONG STORMS WILL PRODUCE CLOUD TO GROUND LIGHTNING STRIKES...WIND GUSTS UP TO 50 MPH...AND LOCALLY HEAVY RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED BY THESE STORMS ARE KENDALL...HOMESTEAD...COUNTRY WALK...FLORIDA CITY...AND WILDERNESS WATERWAY. SOME OF THE STORMS COULD PRODUCE A QUICK TORNADO WITHOUT TO MUCH LEAD TIME. PEOPLE IN THESE AREAS NEED TO KEEP AN EYE TO THE SKY AND SEEK SHELTER IF THREATENING WEATHER APPROACHES YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. REPORT SIGNIFICANT WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT 305.229.4522 TO REPORT SIGNIFICANT WEATHER. BAXTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 343 PM EDT FRI JUL 8 2005 FLZ069>070-073>075-090900- COASTAL COLLIER-INLAND COLLIER-INLAND MIAMI-DADE- METROPOLITAN MIAMI-DADE-MAINLAND MONROE- 343 PM EDT FRI JUL 8 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 625 IN EFFECT UNTIL 5 AM EDT FOR THE FOLLOWING AREA... IN FLORIDA THIS WATCH INCLUDES 3 COUNTIES IN SOUTH FLORIDA COLLIER... MAINLAND MONROE... MIAMI-DADE... THIS INCLUDES THE CITIES OF...NAPLES...MIAMI AND FLAMINGO. THIS ALSO INCLUDES THEIR ADJACENT COASTAL WATERS. TORNADOES...THUNDERSTORM WIND GUSTS TO 60 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 437 PM EDT FRI JUL 8 2005 FLZ069-070-073>075-082130- DADE METROPOLITAN-EASTERN COLLIER-MAINLAND MONROE-WESTERN COLLIER-WESTERN DADE- 437 PM EDT FRI JUL 8 2005 ...THE OUTER FEEDER BAND OF DENNIS WILL CONTINUE TO AFFECT MIAMI-DADE...MAINLAND MONROE...AND COLLIER COUNTIES THROUGH 530 PM... THE OUTER FEEDER BAN OF DENNIS WILL CONTINUE TO MOVE SLOWLY TO THE NORTH OVER EXTREME SOUTH FLORIDA...WHILE THE INDIVIDUAL STORMS IN THE FEEDER BAND MOVES TO THE WEST TO NORTHWEST AT 35 TO 40 MPH. SOME LOCATIONS THAT COULD BE AFFECTED BY THIS FEEDER BAND ARE HOMESTEAD...KENDALL... FLORIDA CITY...EVERGLADES CITY...NAPLES...AND MARCO ISLAND. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH...RAINFALL AMOUNTS BETWEEN 1 TO 3 INCHES PER HOUR...AND CLOUD TO GROUND LIGHTNING STRIKES. A TORNADO WATCH REMAINS IS ALSO IN EFFECT UNTIL 500 AM EDT SATURDAY MORNING FOR THIS AREA...AND ANY THUNDERSTORM COULD BE CAPABLE OF PRODUCING A TORNADO WITH LITTLE WARNING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. REPORT SIGNIFICANT WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT 305.229.4522 TO REPORT SIGNIFICANT WEATHER. BAXTER
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MIAMI FL 450 PM EDT FRI JUL 8 2005 FLZ069-070-073>075-082130- DADE METROPOLITAN-EASTERN COLLIER-MAINLAND MONROE-WESTERN COLLIER-WESTERN DADE- 450 PM EDT FRI JUL 8 2005 ...THE OUTER FEEDER BAND OF DENNIS WILL CONTINUE TO AFFECT MIAMI-DADE...MAINLAND MONROE...AND COLLIER COUNTIES THROUGH 530 PM... THE OUTER FEEDER BAN OF DENNIS WILL CONTINUE TO MOVE SLOWLY TO THE NORTH OVER EXTREME SOUTH FLORIDA...WHILE THE INDIVIDUAL STORMS IN THE FEEDER BAND MOVES TO THE WEST TO NORTHWEST AT 35 TO 40 MPH. SOME LOCATIONS THAT COULD BE AFFECTED BY THIS FEEDER BAND ARE HOMESTEAD...KENDALL...MIAMI... MIAMI-LAKES...DORAL...FLORIDA CITY...EVERGLADES CITY...NAPLES...AND MARCO ISLAND. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH...RAINFALL AMOUNTS BETWEEN 1 TO 3 INCHES PER HOUR...AND CLOUD TO GROUND LIGHTNING STRIKES. A TORNADO WATCH REMAINS IS ALSO IN EFFECT UNTIL 500 AM EDT SATURDAY MORNING FOR THIS AREA...AND ANY THUNDERSTORM COULD BE CAPABLE OF PRODUCING A TORNADO WITH LITTLE WARNING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. REPORT SIGNIFICANT WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT 305.229.4522 TO REPORT SIGNIFICANT WEATHER. BAXTER
The national radar mosaic for the moment the first event began.
4 hurricane (typhoon). Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Hurricane (Typhoon), Coastal Broward | 2005-07-07 | 70 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, July 2005The 2005 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452811, 5452812, 5452813, 5452814.